The symptoms of palpitations are not the same for each person, and it is also important to remember that palpitations themselves can be symptomatic of a more serious condition known as an arrhythmia, which is an abnormal heart rhythm. This is not always the case, but it is something that a doctor can determine. Typically, the symptoms of palpitations include the feeling that the heart has jumped or skipped a beat, that it has paused for a moment, or that it is racing for a few seconds. People with severe cases may get lightheaded or even faint due to severe palpitations, but this is less common.
Some individuals are more prone to experiencing the symptoms of palpitations than others. They can be caused by certain medications, too much caffeine, or other physiological reasons that are often not a cause for concern. The symptoms of palpitations can be more or less severe depending on their underlying cause, however. The most common symptoms are a feeling that the heart has "caught" in the chest, or jumped or skipped a beat. Some people perceive that their heart has even paused momentarily, and then seems to race to catch up to a normal rhythm.
Others will not notice the symptoms of palpitations right in the chest, but will instead feel a quickening in their pulse points, often in the arteries in the neck, and in the head. In addition, they may not be able to perceive a change in their heart rhythms at all, but will instead feel slightly uncomfortable or anxious without being able to pinpoint the cause. This is somewhat less common; usually people can feel their heart beating with a slightly irregular rhythm, but if it is very minor it might be difficult to identify the feeling.
In severe cases, the symptoms of palpitations can include lightheadedness, dizziness, or fainting. This is usually indicative of a more serious problem that will require a visit to the doctor, however, as most heart palpitations do not cause this. It is important for people who experience palpitations to monitor themselves, and see when they occur; for instance, if they seem to happen after drinking coffee, it may be necessary to cut back on the caffeine. If they occur after a change in medication, the doctor may need to adjust the dosage, or try a different medication that will not cause these side effects.